We report three cases of patients with erythema induratum of Bazin who showed extreme tuberculin hypersensitivity reactions and a good therapeutic response to isoniazid. In the first patient satellite lesions with epithelioid granuloma formation developed 3 weeks after injection of purified protein derivative. In the second patient a high fever developed 1 day after injection of purified protein derivative, and the third patient blistered at the injection site; the histopathologic pattern was similar to erythema multiforme. Immunohistologic study of the epithelioid granulomas demonstrated a predominance of Leu-1-bearing, Leu-3a-bearing, and human lymphocyte antigen-DR-expressing cells. We conclude that erythema induratum of Bazin represents a tuberculid caused by heightened delayed-type hypersensitivity to components of tubercle bacilli released from latent foci of infection.
ASJC Scopus subject areas